Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 34, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 31, 2015, 11:43 AM EDT for Elk County, Pennsylvania. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2015, 11:43 AM EDT (15:43 UTC)
- Expired
- May 31, 2015, 12:30 PM EDT
- In force
- 47 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
County Elk County, PA
The radar
The State College radar (KCCX), 96 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 12:15 PM EDT | TSTM WND DMG | Ridgway, PA | SCATTERED REPORTS OF TREES DOWN ACROSS WESTERN ELK COUNTY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 3.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 964 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
700
WUUS51 KCTP 311543
SVRCTP
PAC047-311630-
/O.NEW.KCTP.SV.W.0034.150531T1543Z-150531T1630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1143 AM EDT SUN MAY 31 2015
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN ELK COUNTY IN NORTH CENTRAL PENNSYLVANIA...
* UNTIL 1230 PM EDT
* AT 1143 AM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS AROUND 60
MPH. THIS STORM WAS LOCATED NEAR CLEAR CREEK STATE PARK...AND
MOVING EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
JOHNSONBURG...RIDGWAY...BRANDY CAMP AND PORTLAND MILLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THE THUNDERSTORM WIND GUSTS ARE EXPECTED TO PRODUCE DAMAGE. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING.
PREPARE FOR LARGE HAIL. STAY SAFE INDOORS. CONSIDER MOVING
AUTOMOBILES INTO A GARAGE.
&&
LAT...LON 4143 7906 4145 7906 4145 7898 4144 7898
4144 7896 4147 7896 4152 7870 4127 7864
4127 7876 4137 7897 4135 7902 4136 7904
4135 7909 4142 7909
TIME...MOT...LOC 1543Z 261DEG 18KT 4135 7910
$$
EVANEGO1 follow-up statement
121
WWUS51 KCTP 311615
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1215 PM EDT SUN MAY 31 2015
PAC047-311630-
/O.CON.KCTP.SV.W.0034.000000T0000Z-150531T1630Z/
ELK PA-
1215 PM EDT SUN MAY 31 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT
FOR SOUTHWESTERN ELK COUNTY...
AT 1215 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR PORTLAND MILLS...MOVING EAST
AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
JOHNSONBURG...RIDGWAY...BRANDY CAMP AND PORTLAND MILLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 4144 7896 4148 7892 4152 7870 4127 7864
4137 7897
TIME...MOT...LOC 1615Z 261DEG 18KT 4138 7889
$$
EVANEGOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 10:26 AM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, May 31, 10:26 AM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1026 AM EDT SUN MAY 31 2015 .SYNOPSIS... WE ARE UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AHEAD OF A COLD FRONT THAT WILL SAG SLOWLY SOUTH THROUGH THE REGION TODAY AND TONIGHT. COOLER CONDITIONS WITH LINGERING SHOWERS WILL FOLLOW FOR MONDAY...WITH MUCH COOLER WEATHER SLATED FOR THE MID AND LATE WEEK PERIOD. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AS OF 9AM THE COLD FRONT WAS JUST NORTH OF I-80 WITH MOST OF THE FCST AREA UNDER A WARM-HUMID AND INCREASINGLY UNSTABLE AIRMASS. SHORT RANGE HIGH RES GUIDANCE SHOWS THE FRONT DROPPING INTO CENTRAL PARTS OF THE FCST AREA BY MID AFTERNOON...AND THIS IS EXPECTED TO ACT AS THE FOCUS FOR CONVECTION. STRONG HEATING SOUTH OF THE WARM FRONT WILL HELP BOOST CAPES TO BETWEEN ABOUT 1000-1500J IN THE VERY HUMID AIRMASS...PWATS 1-3 STD DEV ABOVE NORMAL. WIND SHEAR IS MARGINAL BUT SHOULD BECOME A BIT MORE ROBUST WITH THE APPROACH OF AN MCV CURRENTLY MOVING OUT OF EASTERN OHIO. RAP SHOWS HIGHER HELICITY AIR FOCUSED ALONG THE EXPECTED POSITION OF THE FRONTAL BOUNDARY THROUGH THE AFTERNOON...THOUGH IT'S NOT INCREDIBLY HIGH SO THE RISK FOR TORNADOES SHOULD BE LOW. THE BIGGEST RISK WILL BE FOR DOWNBURSTS GUSTS AND LOCALLY TORRENTIAL RAINS. 8H TEMPS SOUTH OF THE FRONT WILL REMAIN WARM ENOUGH TO SUPPORT HIGHS IN THE M80S ACROSS THE SOUTHERN VALLEYS. HOWEVER...HEATING OF MOIST/UNSTABLE AIR MASS...COMBINED WITH APPROACH OF SHORTWAVE LIFTING OUT OF OHIO...SHOULD TRIGGER CONVECTION ACROSS THE CENTRAL COUNTIES BY MIDDAY...THUS HOLDING TEMPS DOWN IN THIS AREA TO THE 75-80F RANGE. NORTH OF THE FRONT...LOW LVL CAA...COMBINED WITH CLOUD COVER...WILL LIKELY HOLD TEMPS IN THE L60S ALONG THE NY BORDER. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/... SOUTH OF THE APPROACHING CFRONT...CONVECTIVE ENVIRONMENT CHARACTERIZED BY MODERATE CAPE AND RELATIVELY WEAK SHEAR. THUS...WIDESPREAD/ORGANIZED SVR WX SEEMS UNLIKELY. HOWEVER...THE SLOW MOVING NATURE OF THE FRONT COULD ENHANCE THE POTENTIAL FOR LOCALLY HEAVY RAINS. CONVECTION-ALLOWING MDLS HAVE BEEN ADVERTISING THE LIKELIHOOD OF LOCAL AMTS NR 2 INCHES. HOWEVER...GIVEN OUR DRY STRETCH OF WX...THE FLOODING THREAT DOES/T APPEAR ESPECIALLY HIGH. MDL CONSENSUS PLACES THE BEST CHC OF SHRA/TSRA AND GREATEST MEAN QPF ALONG AND JUST S OF FRONT...SPANNING THE CENTRAL COUNTIES ALONG I-80. POPS RANGE FROM LIKELY IN THE NORTH TO CATEGORICAL ACROSS CENTRAL AND SOUTHERN PA SUN AFTN. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... SURFACE FRONT IS MADE TO STALL OVER SRN PA WITH A WAVE OR SEVERAL WAVES RIPPLING ALONG IT INTO EARLY NEXT WEEK. PERSISTENT FORCING AND RICH MOISTURE FEED WITH PW IN THE 1.33" TO 1.8" RANGE BRING THE BEST CHANCE OF WIDESPREAD RAINFALL THAT WE'VE SEEN IN QUITE SOME TIME. STRONGER 0-1KM SW TO SOUTHERLY WINDS AT 850 MB AND WINDS WITH A VEERING PROFILE WILL COMBINE WITH QUITE LOW LCLS TO ENHANCE SPC/S MARGINAL SVR WEATHER THREAT. TO THE NORTH OF THE FRONT...GUIDANCE REMAINS CONSISTENT ON COOLING THINGS DOWN ACROSS NORTH CENTRAL PA...WITH EVEN SOME SIGNIFICANT DRYING POSSIBLE AS DEWPOINTS POTENTIALLY DROP INTO THE 40S. TOO EARLY TO GET HUNG UP ON THE DETAILS AS THEY WILL CHANGE...BUT AS PREVIOUSLY MENTIONED...A COUPLE DAYS OF CLOUDY...COOL AND SHOWERY WX APPEARS ON TAP FOR CENTRAL PA WITH THE STALLED FRONT AND FREQUENT SHOWERS AND CHC OF THUNDERSTORMS. A SLOW DRYING TREND BEGINS BY TUESDAY AS RICH PW PLUME SHIFTS OFFSHORE AND SEVERAL DAYS OF COMFORTABLE TEMPERATURE AND HUMIDITY LEVELS AND LOWER POPS APPEAR TO BE IN THE OFFING. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... NORTHERN TERMINALS...NORTH OF THE SLOW MOVING COLD FRONT ARE UNDER A SHIELD OF LOW CLOUDS WITH PASSING SHOWERS AND AREAS OF FOG. SOUTH OF THE FRONT...SOME MVFR CLOUDS CONTINUE OVER PARTS OF THE MIDDLE SUSQ VALLEY BUT MOST TERMINALS ARE VFR AND A BIT HAZY. IT WILL BECOME MORE UNSTABLE AS THE DAY MATURES...WITH SHOWERS AND THUNDERSTORMS EXPECTED TO INCREASE IN COVERAGE WITH DAYTIME HEATING. TRIED TO DEPICT MOST LIKELY TIMING FOR TSTMS BASED ON HRRR/COSPA IN 2HR TEMPO GROUPS DURING THE MID- LATE AFTN. SOME STORMS MAY BE SVR CAUSING BRIEF PERIODS OF LIFR. MORE WIDESPREAD RESTRICTIONS ARE PROBABLE TONIGHT INTO MONDAY/TUESDAY...NORTH OF THE FRONT AS IT SAGS SLOWLY INTO THE MID ATL STATES. OUTLOOK... WED-THU...MAINLY VFR. NO SIG WX. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LA CORTE/LAMBERT NEAR TERM...LA CORTE/LAMBERT SHORT TERM...FITZGERALD/LAMBERT LONG TERM...ROSS/GARTNER AVIATION...LA CORTE/STEINBUGL
Hazardous weather outlook, May 31, 4:37 AM EDT, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 437 AM EDT SUN MAY 31 2015 PAZ010>012-017>019-024>028-033>035-045-046-049>053-056>059-063- 010845- ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE- SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET- BEDFORD-FULTON-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER- MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND- 437 AM EDT SUN MAY 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. A SLOW MOVING COLD FRONT WILL STALL OUT ALONG INTERSTATE 80 LATE TODAY. THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND FREQUENCY ALONG...AND JUST TO THE NORTH OF THE BOUNDARY THIS AFTERNOON...WITH SOME STORMS CONTAINING LOCALIZED DAMAGING WIND GUSTS AND HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ004>006-037-041-042-010845- WARREN-MCKEAN-POTTER-TIOGA-NORTHERN LYCOMING-SULLIVAN- 437 AM EDT SUN MAY 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. A SLOW MOVING COLD FRONT WILL STALL OUT ALONG INTERSTATE 80 LATE TODAY. SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND FREQUENCY ALONG THE FRONTAL BOUNDARY THIS AFTERNOON...WITH A FEW OF THE STORMS CONTAINING LOCALIZED DAMAGING WIND GUSTS AND HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ036-064>066-010845- FRANKLIN-ADAMS-YORK-LANCASTER- 437 AM EDT SUN MAY 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED STRONG THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. A FEW OF THE STORMS COULD CONTAIN WIND GUSTS OF 40 TO 50 MPH...HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON AND EVENING AS A SLOW MOVING COLD FRONT PUSHES SOUTHEAST ACROSS THE REGION. THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND FREQUENCY ALONG...AND JUST TO THE NORTH OF THE BOUNDARY THIS AFTERNOON...WITH SOME STORMS CONTAINING LOCALIZED DAMAGING WIND GUSTS AND HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. LAMBERT
In the hours before
Special weather statement, May 31, 11:22 AM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1122 AM EDT SUN MAY 31 2015
PAZ004-005-311545-
WARREN PA-MCKEAN PA-
1122 AM EDT SUN MAY 31 2015
...SPECIAL WEATHER STATEMENT...
AT 1120 AM EDT...DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND
THUNDERSTORMS MOVING NORTHEAST THROUGH WARREN AND MCKEAN COUNTIES.
TORRENTIAL DOWNPOURS WILL ACCOMPANY SOME OF THESE SHOWERS AND
THUNDERSTORMS AS THEY MOVE OVER THE AREA THROUGH EARLY AFTERNOON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MINOR FLOODING MAY DEVELOP. DO NOT DRIVE INTO WATER COVERING THE
ROADWAY.
&&
LAT...LON 4200 7831 4185 7821 4163 7902 4163 7950
4164 7959 4199 7957
TIME...MOT...LOC 1520Z 240DEG 49KT 4176 7910
LA CORTEThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 9:32 PM EDT | Special Weather Statement | CTP | Warren | 58 min |
| May 31, 11:22 AM EDT | Special Weather Statement | CTP | McKean, Warren | 23 min |
| May 31, 12:30 PM EDT | Special Weather Statement | CTP | Elk | 45 min |
| May 31, 1:04 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton | 56 min |
| May 31, 1:39 PM EDT | Special Weather Statement | CTP | Elk | 21 min |
| May 31, 2:10 PM EDT | Special Weather Statement | CTP | Union | 20 min |
| May 31, 2:17 PM EDT | Severe Thunderstorm Warning | CTP | Northumberland, Union | 55 min |
| May 31, 2:30 PM EDT | Special Weather Statement | CTP | Centre | 15 min |
| May 31, 2:41 PM EDT | Areal Flood Advisory | CTP | Centre, Clinton | 2 hr |
| May 31, 3:02 PM EDT | Special Weather Statement | CTP | Clearfield | 13 min |
| May 31, 3:12 PM EDT | Severe Thunderstorm Warning | CTP | Fulton, Huntingdon | 42 min |
| May 31, 3:25 PM EDT | Special Weather Statement | CTP | Mifflin | 20 min |
| May 31, 3:45 PM EDT | Severe Thunderstorm Warning | CTP | Columbia | 50 min |
| May 31, 4:01 PM EDT | Areal Flood Advisory | CTP | Lycoming, Union | 119 min |
| May 31, 4:14 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Centre, Huntingdon | 44 min |
| May 31, 4:25 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Snyder | 35 min |
| May 31, 5:03 PM EDT | Special Weather Statement | CTP | Northumberland | 27 min |
| May 31, 5:07 PM EDT | Special Weather Statement | CTP | Snyder | 23 min |
| May 31, 5:19 PM EDT | Special Weather Statement | CTP | Adams | 26 min |
| May 31, 5:23 PM EDT | Special Weather Statement | CTP | Juniata | 22 min |
| May 31, 5:28 PM EDT | Special Weather Statement | CTP | Dauphin | 17 min |
| May 31, 5:35 PM EDT | Special Weather Statement | CTP | Dauphin, Lebanon, Northumberland, Snyder, Union, York | 25 min |
| May 31, 5:57 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon | 63 min |
| May 31, 6:04 PM EDT | Areal Flood Advisory | CTP | Dauphin, Lebanon | 116 min |
| May 31, 6:05 PM EDT | Special Weather Statement | CTP | Lebanon | 25 min |
| May 31, 6:14 PM EDT | Areal Flood Advisory | CTP | Schuylkill | 2 hr |
| May 31, 6:17 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster | 17 min |
| May 31, 6:18 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 87 min |
| May 31, 6:31 PM EDT | Flash Flood Warning | CTP | Schuylkill | 3 hr |
| May 31, 6:44 PM EDT | Flash Flood Warning | CTP | Schuylkill | 3 hr |
| May 31, 7:03 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, Lebanon | 87 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.